Doctors Lounge - Endocrinology AnswersBack to Endocrinology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/17/2017.
Forum Name: Endocrinology Topics
|conseco70 - Fri Sep 19, 2008 9:58 am|
I am a 26 yr old female, with no prior medical history. I am a vegetarian, although I do get fish/eggs/soy in my diet. I have been battling with extreme fatigue, which has progressively gotten worse over the past year. I have also had moderate hair thinning, which has gotten pretty bad. I finally got some blood work done this week. It appears my ferritin levels are low, and my TSH is a little high. I know that low ferritin and hypothyroidism can cause similar symptoms. Which do you think is causing the hair loss/fatigue and what should I be doing about it?
Here are some of my lab results:
T4 7.3 UG/DL
TSH 12 UIU/ML
Ferritin 23 NG/ML
WBC 5.8 K/UL
RBC 4.10 M/UL
Hemoglobin 13 G/DL
|John Kenyon, CNA - Sat Oct 25, 2008 9:07 pm|
While your ferritin level is toward the low end of normal (and so you are more likely to be lower in iron than you may need to be), your TSH is significantly elevated, and strongly indicative of hypothyroidism. Since the symptoms of hypothyroidism are more clearly defined than relative iron defeciency anemia (IDA), it seems extremely likely your hypothyroidism is responsible for the symptoms you describe, and that you would probably see a marked improvement once placed on thyroid replacement therapy. After that is accomplished, your iron levels could be retested and, if necessary, fine-tuned. I have very little doubt, however, that the symptoms are primarily due to low thyroxin levels.
Synthroid or some generic equivalent should probably be instituted at an appropriate level soon.
I hope this is helpful. Please follow up with us.
|conseco70 - Fri Dec 05, 2008 11:19 am|
I wrote earlier after having my thyroid panel done, and finding my TSH to be at a 12. I tried taking natural supplements for 3 months (Thyroid Complex), and my TSH went down to 8. My T3 and T4 were within the normal range, although my T4 was on the low end of normal.
I took those new lab results to my doctor, and she started me on 100mcg of Levoxyl. I'm hoping that we have the dosage correct right from the start and I'll start regaining my mental clarity, energy, and hair! I'll update if there is any news.
|John Kenyon, CNA - Fri Dec 05, 2008 12:04 pm|
Hi again -
It sounds as though you've found your culprit. Hopefully the Levoxyl does the trick (it should). We'll look forward to an update once it's had a chance to work. Thanks for the followup.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.